Tylenol Liver Damage (cont.)
Dennis Lee, MD
Dr. Lee was born in Shanghai, China, and received his college and medical training in the United States. He is fluent in English and three Chinese dialects. He graduated with chemistry departmental honors from Harvey Mudd College. He was appointed president of AOA society at UCLA School of Medicine. He underwent internal medicine residency and gastroenterology fellowship training at Cedars Sinai Medical Center.
Leslie J. Schoenfield, MD, PhD
Dr. Schoenfield served as associate professor of medicine and consultant in gastroenterology on the faculty of the Mayo Clinic for seven years. He became a professor of medicine in residence at UCLA from 1972 to 1999 (now emeritus). He was the director of gastroenterology at Cedars-Sinai Medical Center in Los Angeles for 25 years, where he received the chief resident's teaching award, the president's award, and the pioneer of medicine award.
In this Article
- Acetaminophen (Tylenol) liver damage facts
- "Is it safe for me to take Tylenol?"
- Do the recommended doses of Tylenol cause any liver damage?
- Why should we know that the generic name of Tylenol is acetaminophen?
- Just how much acetaminophen is safe to take?
- How is acetaminophen processed (metabolized) in the body?
- How does an overdose of acetaminophen cause liver injury?
- Is overdose with acetaminophen usually accidental or intentional?
- How can accidental overdose be avoided in adults?
- How can overdose be avoided in children?
- What are the symptoms and signs of acetaminophen-induced liver damage?
- What should be done if acetaminophen toxicity is suspected?
Is overdose with acetaminophen usually accidental or intentional?
In the U.S., suicide attempts account for over two thirds of acetaminophen-related liver injury, whereas accidental overdose accounts for only one third of the cases. In young children, accidental overdose accounts for an even lower percent of the cases. Among these often-curious toddlers, accidental overdose is responsible for less than 10% of the instances of acetaminophen toxicity. The vast majority of these accidental overdoses were due to unintentional overdoses given by the caregivers of the children.
How can accidental overdose be avoided in adults?
To avoid unintentional overdoses among adults, here are some suggestions.
- Read the labels of the medication bottles carefully and determine the amount or strength of acetaminophen in each pill or spoonful.
- Become familiar with all of the other medications that you are taking. Remember that over 200 drugs contain acetaminophen as one of the ingredients and that certain drugs, such as phenobarbital, can significantly increase liver damage.
- Before you take the medication, write down (record) the maximum safe number of pills or spoonfuls that you can ingest over 24 hours. Stick to that quantity and do not deviate. If, however, you are unsure of the safe number of doses or think that you need to take more than you should, call your doctor or pharmacist.
- When you receive a prescription for a new medication, ask your doctor or pharmacist whether it affects the body's metabolism (processing) of the other medications that you are taking, including acetaminophen.
- If you have been drinking alcohol regularly, do not exceed taking 2 grams of acetaminophen over 24 hours. Be honest with yourself about the ingestion of alcohol.
- Record the number of pills or spoonfuls of acetaminophen and the time that you take them.
Viewers share their comments
- Submit »
- Submit »
Find out what women really need.